Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
126 Doctors are Online

Numbness in hands and feet, falling asleep, high BP, severe tachycardia, atenolol, quit smoking

Hi. Recently, my hands and feet are going numb and it almost feels like they re falling asleep. A little over a year ago I was diagnosed with high BP and severe tachycardia (resting rate between 120-140 s and reaching 160 s during NON-STRENUOUS activities) I was put on Atenolol to control both and I ve since had no real issues. I ve also quit smoking , reduced my stress levels, and become a little more over-weight due to steroids from a back injury a few months ago. I ve recently noticed that my BP has been a lot lower, in the 93/63 -103/68 range and a lower heart rate in the low 60 s.. normally between 62-65.. There is a lot going on health wise with my back etc, but I m mostly concerned about my hands and feet falling asleep/going numb. It even happens in my sleep! I have an abnormally large family and on both maternal and paternal sides have heart problems. My father had open heart surgery when he was 39, an uncle passed away at 43 of sudden heart attack, my grandmother has had numerous stents put in, my grandfather had a quad-bypass at 65. My father at 39 had a triple bypass and the other artery had a blockage that was not yet in need of any medical attention.. it was around 10% blocked (I believe).. among them, most of my family has some sort of heart problem. Considering my family history and the problems that I ve had at such a young age, I m worried that this feeling in my hands & feet could be from my BP being lower and not circulating enough blood to them or that it could be a problem with my heart.. Could this be the case? If not, what could it be? I wake up in the middle of the night with a numb arm or hand, and could be sitting on the couch and my feet go to sleep. I just know that it s not normal!
Asked On : Mon, 7 May 2012
Answers:  1 Views:  316
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics
General Surgeon 's  Response

As stated you have a very strong family history of Coronary artery disease.Which likely puts you at risk of blocking of arterial circulation in any other part of body but the most likely situation you are worried about is called as Peripheral neuropathy. This explains that the nerves are being damaged commonly due to Diabetes or Vitamin deficiency.Once the nerves are weak a minimal stretch like a constant posture for long time in sleeping and Sitting will produce the sleepy sensation.Please consult your general physician for B-12 assay and blood glucose levels and Lipid profile.You can start on the B-12 supplement even before any diagnosis. Hope this helped. Feel free for any further quarries.
Thanking you
Dr Samir
Answered: Thu, 31 Oct 2013
I find this answer helpful

1 Doctor agrees with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor